Acute liver impairment after sodium valproate overdose

William Stephen Waring, Andrew C Nixon

Research output: Contribution to journalArticlepeer-review

Abstract / Description of output

Liver impairment is a recognised adverse effect of long-term sodium valproate treatment, but there are few reports concerning its occurrence after acute overdose. This report describes a 36-year-old woman who deliberately ingested 32 g of sodium valproate (Epilim). Serum valproate concentration was 4370 μmol/l (630 mg/l) at 4.3 h post-ingestion (therapeutic reference range: 300-600 μmol/l), and the elimination half-life was 14.1 h. Liver biochemistry tests were initially normal but gradually became impaired, and highest alanine aminotransferase (761 U/l) occurred 2.3 days after ingestion. Supportive measures alone were sufficient to allow recovery of liver function. This case indicates that sodium valproate overdose may cause acute hepatocellular injury, even in the absence of pre-existing liver disease.
Original languageEnglish
JournalBMJ Case Reports
Volume2009
DOIs
Publication statusPublished - 2009

Fingerprint

Dive into the research topics of 'Acute liver impairment after sodium valproate overdose'. Together they form a unique fingerprint.

Cite this